Past exposure to thiopurines increases the risk of myeloid disorders 7-fold among patients with inflammatory bowel diseases (IBDs), according to a prospective study in the August issue of Clinical Gastroenterology and Hepatology. Physicians should consider this finding when placing patients on thiopurine therapy, to best calculate risks and benefits.
Despite recent advances in treatment for IBD, the immunosuppressive thiopurines azathioprine and 6-mercaptopurine are the backbone of therapy. However, there have been reports of increased risk of lymphoproliferative disorders and nonmelanoma skin cancers among IBD patients who receive thiopurines, and azathioprine has been associated with an increased risk for leukemia.
In one of the largest prospective studies designed to assess the risk of malignancies associated with IBD, Anthony Lopez et al. assessed the effects thiopurines on the risk of myeloid disorders such as acute myeloid leukemia (AML) and myelodysplastic syndromes (MDS) in 19,486 patients with IBD in France.
Lopez et al. found that the risk of myeloid disorders was not increased among patients with IBD and ongoing thiopurine treatment, or among patients with IBD who never received thiopurine.
However, patients with past exposures to thiopurines had an almost 7-fold increase in risk of myeloid disorders.
During 49,736 patient-years of follow-up, 5 patients were diagnosed with incident myeloid disorders (2 with AML and 3 with MDS). Four of these patients had been exposed to thiopurines (1 with ongoing treatment and 3 with past exposure).
Although the authors found a greater risk of myeloid disorders among patients treated with thiopurines, they state that the absolute risk to an individual patient is only 1/10,000. The risk therefore needs to be balanced against the benefits of thiopurines to patients with IBD.
Lopez et al. point out that the median follow-up of the overall population was 35 months, which might be too short to evaluate the real incidence of AML—a rare cancer.